Texas, 2019Hail and Damaging Winds in Texas, June 18, 2019
June 18, 2019 · NWS LUB · 7 events in 6 counties and zones
For the second day in a row, a capping inversion was able to be broken and as a result, severe thunderstorms developed. Similar to the previous day, thunderstorms initially began with mostly a large hail threat, then transitioned to a severe wind threat later in the evening off the Caprock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second day in a row, a capping inversion was able to be broken and as a result, severe thunderstorms developed. Similar to the previous day, thunderstorms initially began with mostly a large hail threat, then transitioned to a severe wind threat later in the evening off the Caprock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 18, 5:24 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 18, 5:24 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
624 PM CDT Tue Jun 18 2019
.AVIATION...
Scattered strong to severe thunderstorms are expected to move
through KLBB and KPVW between 00Z and 02Z and then through KCDS a
little later. Timing of the storm activity will be subject to
change. The storms will likely come with strong outflow winds. As
such have included a tempo group for the higher wind gusts.
&&
.PREV DISCUSSION... /issued 243 PM CDT Tue Jun 18 2019/
DISCUSSION...
Another round of strong to severe thunderstorms is expected this
evening across the forecast area. Convective initiation has
occurred on the high terrain of southern New Mexico from south of
Santa Rosa to east of Ruidoso with additional storms struggling to
form on the Guadalupes near Carlsbad. There is good model
agreement that this convection will blossom as it moves eastward
across southeastern New Mexico and onto the South Plains very late
this afternoon/early this evening with the focus expected to be
across the southern third to half of the forecast area. Additional
thunderstorms are expected to develop along a southward-moving
cold front across the northern Panhandle, and the possibility
exists from the southern end of that area of storms moving into
the northeastern part of the forecast area later this evening.
Finally, a cumulus field across the forecast area has generally
been suppressed looking, although one shower did manage to go up
briefly near Roaring Springs. There is an outside shot at
something developing and sustaining from this cumulus field, but
overall think that capping/suppression will rule this in the near
term. The air mass across the forecast area remains rather juicy
with surface dew point temperatures almost exclusively in the 60s
leading to MLCAPE values near 2000 J/kg along the NM state line
and in excess of 3000 J/kg across the Rolling Plains. Standard as
we approach mid-summer, shear is relatively weak but should
increase some as the low level jet increases this evening.
Conditions support a severe risk with large hail and damaging wind
gusts the primary threats.
Moving into Wednesday, the cold front mentioned above is expected
to move into and likely stall across the forecast area. Despite
weak convergence along the boundary model consensus certainly
keeps the forecast area capped and precipitation-free. Low-
amplitude short wave ridging Thursday will quickly shift eastward
Friday as a short wave trough moves over the Great Basin. The
combination of a slight increase in mid/upper heights but
moderate pressure falls as a lee surface trough develops ahead of
the upper trough point to warmer temperatures Thursday and Friday.
The degree of warming will likely depend on how backed the surface
flow can become toward SW and how much drying of the near-surface
layer can occur. Models have so far this summer generally been too
optimistic in this regard and thus have had a tendency to
overshoot on high temperatures. After last night's rains and the
potential for more tonight, there is an argument to be made that
models are doing so again here.
Moving into the latter parts of the forecast, Friday's Great Basin
trough is progged to move across the Plains on Sunday with a weak
cold front accompanying it. This should be followed by some upper
ridging, but there is a decent amount of uncertainty on degree and
location of ridging early next week. Model blend for temps and
precip chances look fine at this time with near-normal
temperatures and some slight chance thunder mention forecast.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/04
Hazardous weather outlook, Jun 18, 10:28 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1128 AM CDT Tue Jun 18 2019
TXZ021>044-190430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1128 AM CDT Tue Jun 18 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are expected across portions of
the South and Rolling Plains, as well as the southern Texas
Panhandle this afternoon and evening. In general, thunderstorms
will be capable of large hail from 1 to 2 inches in diameter,
though a storm or two could be capable of hail in excess of tennis
ball sized hail. Wind gusts to 70 mph will also be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong thunderstorms may once again be possible late Friday along
the dryline.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested.
Thunderstorm Wind, Hale
- When
- June 18, 7:05 PM CST
- Where
- Hale County, 5 mi ENE of Abernathy
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.858, -101.769
A Texas Tech University West Texas mesonet station measured a wind gust to 58 mph near Abernathy.
Hail, Lubbock
- When
- June 18, 7:20 PM CST to 7:25 PM CST
- Where
- Lubbock County, Shallowater
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.680, -101.980
An off duty NWS employee reported ping pong ball size hail in Shallowater.
Hail, Lubbock
- When
- June 18, 7:48 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar
- Measured
- 1.5 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 33.670, -101.820
A contract weather observer at Lubbock Preston Smith International Airport reported ping pong ball size hail.
Thunderstorm Wind, Crosby
- When
- June 18, 8:15 PM CST
- Where
- Crosby County, 7.54 mi SSE of Crosbyton Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.525, -101.165
A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust to 63 mph.
Thunderstorm Wind, Motley
- When
- June 18, 8:38 PM CST
- Where
- Motley County, 3 mi N of Roaring Spgs
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.943, -100.850
A Texas Tech University West Texas mesonet site near Roaring Springs measured a wind gust to 61 mph.
Thunderstorm Wind, Cottle
- When
- June 18, 9:17 PM CST
- Where
- Cottle County, 2 mi SSE of Hackberry
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.903, -100.137
A Texas Tech University West Texas mesonet site near Hackberry recorded a wind gust to 61 mph.
Thunderstorm Wind, Kent
- When
- June 18, 9:20 PM CST
- Where
- Kent County, Girard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -100.670
Law enforcement in Kent County estimated a wind gust to 60 mph in Girard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 18 to 24, 20193 deaths · 3 events
- Heat in Nevada, June 18 to 20, 20192 deaths · 1 event
- Tornado and Hail in Oklahoma, June 18 to 19, 2019$222,000 · EF1 · 41 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20193 injured · $500,000 · 4 in hail · 13 events
- Flash Flooding and Flooding in Ohio, June 18 to 21, 2019$102,000 · 50 kt wind · 50 events
- Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019$112,000 · 2 in hail · 30 events
- Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 20191 injured · $35,000 · 50 kt wind · 12 events
- Flash Flooding and Flooding in Kansas, June 18 to 21, 20192.5 in hail · 45 events
- Tornado and Hail in Texas, June 18, 2019EF0 · 41 events
- Flash Flooding in Pennsylvania, June 18, 2019$48,000 · 7 events
- Flash Flooding and Flood in Ohio, June 18 to 20, 201928 events
- Damaging Winds in Virginia, June 18, 2019$25,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826224, 826223, 826225, 826226, 826227, 826234, 826228.